Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 24, 2016, 6:59 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 6:59 PM MDT (00:59 UTC)
- Expired
- May 24, 2016, 7:17 PM MDT
- In force
- 18 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Morrill County, NE
The radar
The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
679
WUUS55 KCYS 250059
SVRCYS
NEC013-123-250145-
/O.NEW.KCYS.SV.W.0011.160525T0059Z-160525T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 745 PM MDT
* AT 658 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HEMINGFORD TO 6 MILES SOUTH OF ALLIANCE
AIRPORT...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALLIANCE...HEMINGFORD...WILD HORSE BUTTE...
BEREA AND ALLIANCE AIRPORT.
THIS REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS PREVIOUSLY
IN EFFECT FOR THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
&&
LAT...LON 4184 10298 4240 10315 4244 10296 4244 10275
4210 10274 4209 10271 4201 10270 4200 10267
4190 10268
TIME...MOT...LOC 0058Z 237DEG 27KT 4227 10301 4196 10281
HAIL...<.75IN
WIND...60MPH
$$
HAMMER1 follow-up statement
503
WWUS55 KCYS 250117
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT TUE MAY 24 2016
NEC013-123-250127-
/O.CAN.KCYS.SV.W.0011.000000T0000Z-160525T0145Z/
MORRILL NE-BOX BUTTE NE-
717 PM MDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRILL AND
EASTERN BOX BUTTE COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4184 10298 4240 10315 4244 10296 4244 10275
4210 10274 4209 10271 4201 10270 4200 10267
4190 10268
TIME...MOT...LOC 0113Z 237DEG 27KT 4233 10288 4202 10268
$$
HAMMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:05 PM MDT, 54 minutes earlier.
Area forecast discussion, May 24, 6:05 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 605 PM MDT TUE MAY 24 2016 .UPDATE... Issued at 1006 AM MDT Tue May 24 2016 Ongoing forecast looks to be in good shape. did pull severe thunderstorm wording back west a little bit more to include Cheyenne. Current SPC Mesoanalyst page showing a slight cap still right along the east slopes of the Laramie Range that breaks around 17Z. Latest EMCWRF shows convection beginning shortly after that time. Could be looking at severe thunderstorms initiating around 20-21Z along the I-25 corridor (Chugwater) with storms congealing into a possible squall line late afternoon into the central and northern Panhandle towards 00Z. && .SHORT TERM...(Today through Thursday) Issued at 145 AM MDT Tue May 24 2016 The main concern with this portion of the forecast is where the convection will initiate today and where the best chance of severe storms will be. Today-Tonight: Latest water vapor loop continues to show 60 to 70 kt of jet energy moving out of the southwest with broad scale upper level diffluence developing over the Rockies. It appears the leading edge of the potential vorticity anomaly (pva) is in Northern Utah. The main challenge for today will be where this pva ends up this afternoon and where the convection will initiate. Latest NAM solution is showing this anomaly affecting the northern Laramie Range early this afternoon. Interestingly enough the experimental HRRR/local WRF solutions are showing the initial development of the convection this afternoon taking place in the northern Laramie Range as well around 18-19z. If this ends up panning out, then we may have an early threat for strong to severe storms further north around Lusk and the Northern Panhandle. However, I am not as confident that the low level moisture will get that far north with these storms possibly having higher bases. However, the low level shear (0-1km) is around 20 to 25kts at Chadron near a boundary which may favor some brief high based tornados. However, the main threat still appears to be large hail and damaging wind. Further south, it is a matter of timing of when the second piece of pva moves into northern Colorado and southern Wyoming. The local WRF/HRRR are both showing convection developing by 21z. These storms will certainly have more moisture to work with which will tend to favor lower cloud bases especially in the southern Panhandle. Effective bulk shear values will generally range from 45 to 50 kt, which will also favor rotating updrafts. A couple of these storms may also have a threat of becoming supercellular with even a possible brief tornado. Most of this convection should move northeast at 30 to 35 mph, but the right moving supercells will generally move east at 30-40 mph. All of this convection may merge into a broken squall line between 00z-03z, but most of it should exit the forecast area by around 03z. Tuesday night-Thursday: We are a bit worried about some gusty winds following the line of convection this evening. Models are showing good downward vertical motion which may allow for some good mixing before sunset. Beyond Tuesday night more upper level energy is progged to dive southeast from Montana on Wednesday. Ahead of this upper level energy we will see good downslope flow which will favor rather mild temperatures before the next wave moves through the Rockies on Thursday and brings cooler and wetter conditions. .LONG TERM...(Thursday night through Monday) Issued at 330 AM MDT Tue May 24 2016 The medium range models have been consistent with the timing and track of the upper low affecting the central Rockies and plains Thursday night and Friday. This system will widespread showers and thunderstorms, with snow showers as snow levels drop to 9000 feet. Refer to the Hydrology section for details on precipitation amounts. It will be cooler than normal with highs in the 60s to near 70, with 40s and 50s for the high country. Precipitation coverage decreases somewhat this weekend and early next week as a short wave ridge develops along the Front Range ahead of the next upper trough moving into the Northwest CONUS. The best chances for convection will focus over the higher terrain, with more isolated coverage across the plains. The southwest flow aloft between a upper ridge over the central CONUS and upper trough axis to over the Northwest CONUS will allow temperatures to warm to seasonal normals with highs in the mid 60s-mid 70s, and mid 50s-mid 60s for the high country. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 553 PM MDT Tue May 24 2016 The main concern this evening is the line of convection moving through the KSNY taf site. This convection has maintained its strength during the last couple of hours, but has remained below severe limits. May see some gusty winds up to 35kts with small hail in this cluster of storms. This cluster of storms may affect the KAIA taf site as well during the next couple of hours as well, but should not be as impactful as KSNY. The other cluster of storms just west of KCDR may affect that taf site as well during the next couple of hours. Could see some small hail and gusty winds to 30 to 40 mph with this cluster as well. After this cluster of convection exits the area...clearing skies are expected during the remainder of the evening with gusty west winds tomorrow at speeds of 20 to 30 mph. && .FIRE WEATHER... Issued at 145 AM MDT Tue May 24 2016 Fire weather concerns will be minimal during the next several days due to chances of precipitation through the period and mostly wet fuels from greenup. && .HYDROLOGY... Issued at 300 AM MDT Tue May 24 2016 Cool temperatures will persist through the end of the week with morning lows in the upper 20s-lower 30s and and afternoon highs in the mid 40s-lower 50s for the mountains. These cool temperatures should slow the snowmelt into the streams and tributaries of the Upper North Platte and Laramie rivers. A low pressure system will be moving across the central Rockies Thursday and Friday, with the potential for widespread precipitation on the order of a quarter to half inch. Locally higher amounts will be possible with thunderstorms. The southeast Wyoming mountains may receive one to three inches of snow, especially above 9000 feet. Will continue to monitor the impacts of rain on snow on area rivers, creeks and streams this weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...GCC SHORT TERM...REC LONG TERM...MAJ AVIATION...REC FIRE WEATHER...REC HYDROLOGY...MAJ
Hazardous weather outlook, May 24, 10:24 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1024 AM MDT TUE MAY 24 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 251630- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1024 AM MDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS AREAS EAST OF INTERSTATE 25. THE PRIMARY HAZARDS WILL BE LARGE HAIL...POSSIBLY IN EXCESS OF 2 INCHES IN DIAMETER...AND DAMAGING WINDS. A COUPLE OF TORNADOES ARE NOT OUT OF THE QUESTION. SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET WILL SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER RISES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THE WEEK. SEVERE WEATHER POTENTIAL RETURNS TO PORTIONS OF SOUTHEAST WYOMING AND THE CENTRAL AND SOUTHERN NEBRASKA PANHANDLE AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED ALONG AND EAST OF INTERSTATE 25 IN SOUTHEAST WYOMING AFTER 12 PM TODAY...AND OVER THE WESTERN NEBRASKA PANHANDLE AFTER 3 PM. WYZ104-105-109>115-251630- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1024 AM MDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET WILL SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER RISES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, May 24, 6:37 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 N BRIDGEPORT 41.74N 103.10W
05/24/2016 E0.50 INCH MORRILL NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, May 24, 6:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
641 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 SE GURLEY 41.26N 102.89W
05/24/2016 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
50 MPH WIND GUST
&&
BCHAPMANLocal storm report, May 24, 6:43 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
05/24/2016 M57 MPH SCOTTS BLUFF NE ASOS
&&
BCHAPMANLocal storm report, May 24, 6:50 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 17 WNW ALLIANCE 42.19N 103.18W
05/24/2016 E60 MPH BOX BUTTE NE TRAINED SPOTTER
50-60 MPH WINDS REDUCED VSBY TO 200 FT IN BLOWING DIRT.
&&
BCHAPMANSpecial weather statement, May 24, 6:54 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT TUE MAY 24 2016
WYZ107-250130-
EAST PLATTE COUNTY WY-
654 PM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
730 PM MDT...
AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SIBLEY PEAK...OR 20 MILES NORTH OF WHEATLAND...
MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLENDO...SIBLEY PEAK...TWO MOON CAMPGROUND AND GLENDO RESERVOIR.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND
113.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4224 10493 4233 10510 4259 10500 4260 10468
4242 10469
TIME...MOT...LOC 0053Z 215DEG 28KT 4234 10495
HAMMERLocal storm report, May 24, 6:58 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL LODGEPOLE 41.15N 102.64W
05/24/2016 E0.25 INCH CHEYENNE NE TRAINED SPOTTER
HEAVY RAIN AND 20 MPH WINDS
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:18 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Cheyenne, Morrill | 42 min |
| May 24, 7:06 PM MDT | Special Weather Statement | CYS | Dawes | 24 min |
| May 25, 1:11 PM MDT | Special Weather Statement | CYS | Dawes | 34 min |
| May 25, 3:28 PM MDT | Special Weather Statement | CYS | Cheyenne | 47 min |
| May 25, 4:14 PM MDT | Special Weather Statement | CYS | Cheyenne | 31 min |
| May 25, 5:07 PM MDT | Special Weather Statement | CYS | Kimball | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.